Aleve

By

Generic Name: Aleve Brand Name(s): Generics only. No brands available.

Uses

What is Aleve® (naproxen) used for?

Aleve® is a nonsteroidal anti-inflammatory drug (NSAID). Naproxen works by reducing hormones that cause inflammation and pain in the body.

Aleve® is used to temporarily relieve minor aches and pains due to arthritis, muscular aches, backache, menstrual cramps, headache, toothache, and the common cold. Aleve® is also used to temporarily reduce fever.

Aleve® may also be used for purposes not listed in this medication guide.

How should I take Aleve® (naproxen)?

Use Aleve® exactly as directed on the label, or as prescribed by your doctor. Do not take this medicine in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.

Do not crush, chew, or break Aleve® tablet. Swallow the tablet whole.

If a child is using this medicine, tell your doctor if the child has any changes in weight. Naproxen doses are based on weight in children, and any changes may affect your child’s dose.

If you use Aleve® long-term, you may need frequent medical tests.

This medicine can cause unusual results with certain medical tests. Tell any doctor who treats you that you are using Aleve®.

How do I store Aleve® (naproxen)?

Aleve® is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Aleve® in the bathroom or the freezer. There may be different brands of Aleve® that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Aleve® down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Aleve® (naproxen)?

Before using this drug, tell your doctor if:

  • You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
  • You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • You have allergy with any of active or inactive ingredients of Aleve® or other medications.
  • You have any other illnesses, disorders, or medical conditions.

Aleve® may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using naproxen, especially in older adults.

You should not use Aleve® if you are allergic to naproxen, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Ask a doctor or pharmacist if it is safe for you to use this medicine if you have:

  • Heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke
  • A history of heart attack, stroke, or blood clot
  • A history of stomach ulcers or bleeding
  • Asthma
  • Liver or kidney disease
  • Fluid retention

Aleve® is not approved for use by anyone younger than 2 years old. Do not give this medicine to a child without medical advice.

Is it safe during pregnancy or breastfeeding?

There are no adequate studies in women for determining risk when using Aleve® during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Aleve®. Aleve® is pregnancy risk category C, according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk
  • B=No risk in some studies
  • C=There may be some risk
  • D=Positive evidence of risk
  • X=Contraindicated
  • N=Unknown

Side effects

What side effects can occur from Aleve® (naproxen)?

Get emergency medical help if you have signs of an allergic reaction to Aleve®: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, feeling short of breath.

Stop using Aleve® and call your doctor at once if you have:

  • Shortness of breath (even with mild exertion)
  • Swelling or rapid weight gain
  • The first sign of any skin rash, no matter how mild
  • Signs of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
  • Liver problems – nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)
  • Kidney problems – little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath
  • Low red blood cells (anemia) – pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating
  • Severe skin reaction – fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling

Common side effects may include:

  • Indigestion, heartburn, stomach pain, nausea
  • Headache, dizziness, drowsiness
  • Bruising, itching, rash
  • Swelling
  • Ringing in your ears

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Aleve® (naproxen)?

Aleve® may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Products that may interact with this drug are:

  • Cholestyramine
  • Cyclosporine
  • Digoxin
  • Lithium
  • Methotrexate
  • Pemetrexed
  • Phenytoin or similar seizure medications
  • Probenecid
  • Warfarin (Coumadin, Jantoven) or similar blood thinners
  • A diuretic or “water pill”
  • Heart or blood pressure medication
  • Insulin or oral diabetes medicine

Does food or alcohol interact with Aleve® (naproxen)?

Aleve® may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with Aleve® (naproxen)?

Aleve® may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using Aleve® (naproxen).

What is the dose of Aleve® (naproxen) for an adult?

Usual Adult Dose for Ankylosing Spondylitis

Immediate Release Tablets and Suspension: 250 mg to 500 mg (naproxen) or 275 mg to 550 mg (naproxen sodium) orally twice a day

Controlled Release: 750 mg to 1000 mg orally once a day

Delayed Release: 375 mg to 500 mg orally twice a day

Usual Adult Dose for Osteoarthritis

Immediate Release Tablets and Suspension: 250 mg to 500 mg (naproxen) or 275 mg to 550 mg (naproxen sodium) orally twice a day

Controlled Release: 750 mg to 1000 mg orally once a day

Delayed Release: 375 mg to 500 mg orally twice a day

Usual Adult Dose for Rheumatoid Arthritis

Immediate Release Tablets and Suspension: 250 mg to 500 mg (naproxen) or 275 mg to 550 mg (naproxen sodium) orally twice a day

Controlled Release: 750 mg to 1000 mg orally once a day

Delayed Release: 375 mg to 500 mg orally twice a day

Usual Adult Dose for Acute Gout

Immediate Release Tablets and Suspension:

  • Initial dose: 750 mg (naproxen) or 825 mg (naproxen sodium) orally once on first day of attack
  • Following initial dose: 250 mg (naproxen) or 275 mg (naproxen sodium) orally every 8 hours until attack subsides

Controlled Release: 1000 mg to 1500 mg orally once on first day of attack, followed by 1000 mg orally once a day until attack subsides

Usual Adult Dose for Bursitis

Immediate Release (naproxen sodium):

  • 550 mg orally once, followed by 275 mg orally every 6 to 8 hours or 550 mg orally every 12 hours as needed
  • Maximum dose: Initial total daily dose not to exceed 1375 mg; thereafter, not to exceed 1100 mg/day

Controlled Release:

  • 1000 mg orally once a day
  • For patients requiring additional analgesia, may increase to 1500 mg orally once a day for a limited time; thereafter, total daily dose should not exceed 1000 mg/day

Usual Adult Dose for Tendonitis

Immediate Release (naproxen sodium):

  • 550 mg orally once, followed by 275 mg orally every 6 to 8 hours or 550 mg orally every 12 hours as needed
  • Maximum dose: Initial total daily dose not to exceed 1375 mg; thereafter, not to exceed 1100 mg/day

Controlled Release:

  • 1000 mg orally once a day
  • For patients requiring additional analgesia, may increase to 1500 mg orally once a day for a limited time; thereafter, total daily dose should not exceed 1000 mg/day

Usual Adult Dose for Dysmenorrhea

Immediate Release (naproxen sodium):

  • 550 mg orally once, followed by 275 mg orally every 6 to 8 hours or 550 mg orally every 12 hours as needed
  • Maximum dose: 1375 mg/day initial total daily dose; thereafter, not to exceed 1100 mg/day

Controlled Release:

  • 1000 mg orally once a day
  • For patients requiring additional analgesia, may increase to 1500 mg orally once a day for a limited time; thereafter, total daily dose should not exceed 1000 mg/day

Over the Counter:

  • 220 mg orally every 8 to 12 hours while symptoms persist
  • May take 440 mg orally once in the first hour if needed
  • Maximum dose: 440 mg (in any 8 to 12 hour period); 660 mg (in any 24 hour period)

Usual Adult Dose for Pain

Immediate Release (naproxen sodium):

  • 550 mg orally once, followed by 275 mg orally every 6 to 8 hours or 550 mg orally every 12 hours as needed
  • Maximum dose: 1375 mg/day initial total daily dose; thereafter, not to exceed 1100 mg/day

Controlled Release:

  • 1000 mg orally once a day
  • For patients requiring additional analgesia, may increase to 1500 mg orally once a day for a limited time; thereafter, total daily dose should not exceed 1000 mg/day

Over the Counter:

  • 220 mg orally every 8 to 12 hours while symptoms persist
  • May take 440 mg orally once in the first hour if needed
  • Maximum dose: 440 mg (in any 8 to 12 hour period); 660 mg (in any 24 hour period)

Usual Adult Dose for Fever

Over the Counter:

  • 220 mg orally every 8 to 12 hours while symptoms persist
  • May take 440 mg orally once in the first hour if needed
  • Maximum dose: 440 mg (in any 8 to 12 hour period); 660 mg (in any 24 hour period)

What is the dose of Aleve® (naproxen) for a child?

Usual Pediatric Dose for Fever

Over the Counter:

  • 12 years or older: 220 mg orally every 8 to 12 hours while symptoms persist
  • May take 440 mg orally once in the first hour if needed
  • Maximum dose: 440 mg (in any 8 to 12 hour period); 660 mg (in any 24 hour period)

Usual Pediatric Dose for Pain

Over the Counter:

  • 12 years or older: 220 mg orally every 8 to 12 hours while symptoms persist
  • May take 440 mg orally once in the first hour if needed
  • Maximum dose: 440 mg (in any 8 to 12 hour period); 660 mg (in any 24 hour period)

Usual Pediatric Dose for Juvenile Rheumatoid Arthritis

Immediate Release Tablets and Suspension:

2 years or older: 5 mg/kg orally twice a day

How is Aleve® (naproxen) available?

Aleve® is available in the following dosage forms and strengths:

  • Tablet

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Aleve®, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: August 25, 2017 | Last Modified: September 3, 2017

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.
You might also like